Kaposi sarcoma following autoimmune hemolytic anemia in a patient with chronic lymphocytic leukemia
- 31 Downloads
Kaposi sarcoma is a low grade angioproliferative disorder which requires infection with human herpes virus 8 for its development. Skin lesions can be observed frequently in chronic lymphocytic leukemia cases, but there is a limited number of cases of Kaposi sarcoma with chronic lymphocytic leukemia in the literature.
Here, we present a case report of an iatrogenic Kaposi sarcoma in a 79-year-old man recently diagnosed with autoimmune hemolytic anemia secondary to chronic lymphocytic leukemia. After treatment with methylprednisolone and rituximab, the patient developed Kaposi sarcoma nodular lesions on his legs. After three courses of oral etoposide for Kaposi sarcoma, the lesions completely disappeared at the end of the third month of treatment.
Even though the mortality rate is low with Kaposi sarcoma, it can cause physical and psychological burden for the patients. Additional investigations and raising awareness of Kaposi sarcoma while evaluating the differential diagnosis of skin lesions in chronic lymphocytic leukemia are needed. Short-term oral etoposide was tolerated well in this patient with a good clinical response.
KeywordsKaposi’s sarcoma Chronic lymphocytic leukemia Human herpes virus-8 Rituximab Case report
Compliance with ethical guidelines
Conflict of interest
U. Iltar, V. Aslan, M. Gocer, F. Aykac, İ. Nizam, M. Çelik, F. Gulec, T. Ulaş, and E. Kurtoğlu declare that they have no competing interests.
This article does not contain any studies with human participants or animals performed by any of the authors. For images or other information within the manuscript which identify patients, consent was obtained from them and/or their legal guardians.
- 8.Wang QJ, Jenkins FJ, Jacobson LP, Kingsley LA, Day RD, Zhang ZW, Meng YX, Pellett PE, Kousoulas KG, Baghian A, Rinaldo CR Jr.. Primary human herpesvirus 8 infection generates a broadly specific CD8(+) T‑cell response to viral lytic cycle proteins. Blood. 2001 Apr 15;97(8):2366–73. Erratum. Blood. 2002;99(10):3499.Google Scholar